Hail, Sedgwick
- When
- August 15, 3:35 PM CST
- Where
- Sedgwick County, 1.1 mi E of Haysville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.570, -97.350
The report was relayed by Kake-TV.
Scattered showers and thunderstorms developed along a weak area of moisture convergence across South Central Kansas during the evening of August 15th, 2009. The strongest storms produced up to ping pong ball sized hail across the southern portions of the city of Wichita.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Scattered showers and thunderstorms developed along a weak area of moisture convergence across South Central Kansas during the evening of August 15th, 2009. The strongest storms produced up to ping pong ball sized hail across the southern portions of the city of Wichita.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 15, 2:24 PM CST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 324 PM CDT SAT AUG 15 2009 .DISCUSSION... FORECAST HIGHLIGHTS INCLUDE VARIOUS BOUTS OF SHOWERS/THUNDERSTORMS SUNDAY THROUGH MID TO LATE WEEK AS A FRONTAL ZONE APPROACHES FROM THE NORTHWEST AND STALLS JUST SOUTH OF THE AREA. THIS COULD LEAD TO HEAVY RAINFALL/FLOODING CONCERNS. AFTER A WARM SUNDAY...COOLER TEMPERATURES WILL PREVAIL THROUGH EARLY/MID WEEK...WITH ANOTHER FRONTAL BOUNDARY LIKELY SURGING THROUGH THE AREA WEDNESDAY/THURSDAY. CURRENT SHOWER/ISOLATED THUNDERSTORM ACTIVITY OVER SOUTHEAST KS IS BEING AIDED BY 700MB MOISTURE TRANSPORT AHEAD OF SUBTLE SHORTWAVE PROGRESSING OVER THE AREA. ANTICIPATE THIS ACTIVITY TO CONTINUE TO EXIT TO THE EAST THROUGH EARLY EVENING. FARTHER WEST CLOSER TO THE SHORTWAVE AXIS...MORE SCATTERED SHOWERS/ISOLATED THUNDERSTORMS HAVE RECENTLY DEVELOPED ALONG THE I-135 CORRIDOR. THINKING THIS ACTIVITY WILL FESTER THROUGH THE AFTERNOON/EVENING HOURS. ADDITIONALLY...AS DESTABILIZATION INCREASES THROUGH THE AFTERNOON/EARLY EVENING...THINKING AN ISOLATED STRONG/MARGINALLY SEVERE STORM OR TWO WILL BE POSSIBLE ALONG AND WEST OF I-135...AS MODELS INDICATE AN AREA OF CONVERGENCE ALONG A WEAK MOISTURE GRADIENT. THINKING COVERAGE WILL BE HELD DOWN THOUGH DUE TO SUBSIDENCE IN WAKE OF SHORTWAVE. LATE THIS EVENING THROUGH TONIGHT...LOW/MID-LEVEL WARM/MOIST ADVECTION IS EXPECTED TO STRENGTHEN AHEAD OF AN APPROACHING COLD FRONT. WHILE MAJORITY OF OVERNIGHT ACTIVITY WILL LIKELY REMAIN OVER NEBRASKA...A FEW ADDITIONAL STORMS WILL BE POSSIBLE ACROSS THE WICHITA FORECAST AREA. MODELS CONTINUE TO PROGRESS A COLD FRONT SOUTHEAST INTO THE FORECAST AREA ON SUNDAY...LIKELY REACHING THE TURNPIKE CORRIDOR BY PEAK HEATING. DESPITE ONLY 20-30 KTS OF SHEAR AND LITTLE UPPER FORCING...MAGNITUDE OF CONVERGENCE AND DESTABILIZATION SHOULD PROMOTE WIDELY SCATTERED STRONG/SEVERE MULTI-CELL STORMS ALONG THE FRONT. WITH PERSISTENT WEST/SOUTHWEST FLOW ALOFT...FRONTAL BOUNDARY IS EXPECTED TO BECOME QUASI-STATIONARY SUNDAY NIGHT THROUGH TUESDAY...BEFORE WASHING OUT/OOZING BACK NORTH ON WEDNESDAY. CONSEQUENTLY...SEVERAL BOUTS OF SHOWERS/THUNDERSTORMS (SOME STRONG/MARGINALLY SEVERE) WILL BE POSSIBLE SOMEWHERE ACROSS KS/NORTHERN OK...RAISING CONCERNS FOR HEAVY RAINFALL/POTENTIAL FLOODING. LOCATION OF FRONTAL BOUNDARY WILL BE KEY FOR THUNDERSTORM FOCUS...BUT DIFFICULT TO FORECAST DUE TO LIKELY CONVECTIVELY INDUCED OUTFLOW BOUNDARIES AFFECTING FRONTAL LOCATION. STAY TUNED FOR LATER FORECASTS. GFS AND ECMWF ARE COMING INTO BETTER AGREEMENT THAT ANOTHER STRONG COLD FRONT WILL MOVE SOUTHEAST ACROSS THE PLAINS STATES SOMETIME WEDNESDAY/THURSDAY...AS A SIGNIFICANT SHORTWAVE DIVES SOUTHEAST ACROSS THE NORTHERN STATES. CONSEQUENTLY...WILL HOLD ONTO SLIGHT CHANCE/CHANCE POPS INTO LATE WEEK. TEMPERATURE-WISE...SUNDAY WILL LIKELY BE THE WARMEST DAY OF THE NEXT 7 DAYS AHEAD OF THE COLD FRONT. WIDESPREAD 80S ARE LIKELY MONDAY-TUESDAY IN WAKE OF THE COLD FRONT...COOL DOWN ALSO BEING AIDED BY INCREASED CLOUDS/PRECIPITATION. AFTER A BRIEF WARM UP WEDNESDAY...ANOTHER COOL DOWN WILL BE POSSIBLE BY THURSDAY IN WAKE OF THE AFOREMENTIONED 2ND COLD FRONT. KLEINSASSER && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SHORTWAVE TROF AXIS EXTENDING SWD ACROSS CENTRAL/S-CNTRL KS WILL MOVE SLOWLY EWD ACROSS EASTERN KS THIS PM. SCATTERED-NUMEROUS SHOWERS/T-STORMS WILL CONTINUE MAINLY E OF THE KS TURNPIKE THIS PM. A DIMINISHING TREND FROM W-E EXPECTED 21Z-00Z. OTHER ISOLD STRONG TS POSSIBLE LATE THIS PM/EARLY EVE NEAR A PROGGED SURFACE CONVERGENCE ZONE ROUGHLY FROM HLC TO P28 IN AREA OF STRONGER HEATING. HOWEVER UPDRAFTS WILL HAVE TO OVERCOME SUBSIDENCE BEHIND DEPARTING SHORTWAVE TROF AXIS AND CHANCES/COVERAGE EXPECTED TO BE TOO LIMITED TO MENTION AT RSL/HUT SITES. COLD FRONT WILL BE MOVING SEWD THRU CNTRL KS SUN AM...SWITCHING WINDS TO A N-NWRLY COMPONENT. BRUNT OF MCS ACTIVITY COMING OFF CNTRL HI PLAINS EXPECTED TO STAY JUST N OF CNTRL KS LATE TONIGHT/SUN AM...BUT THIS ACTIVITY WILL NEED TO BE WATCHED FOR POSSIBLE TS MENTION AT RSL/SLN WITH LATER TAF ISSUANCES. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 72 91 69 87 / 30 30 40 40 HUTCHINSON 71 89 67 85 / 30 20 40 30 NEWTON 72 90 68 86 / 30 30 40 30 ELDORADO 72 92 70 87 / 30 30 40 40 WINFIELD-KWLD 74 93 72 90 / 20 30 40 40 RUSSELL 68 85 63 83 / 30 20 40 30 GREAT BEND 69 86 64 83 / 30 20 40 30 SALINA 70 88 65 84 / 30 20 40 30 MCPHERSON 71 89 67 84 / 30 20 40 30 COFFEYVILLE 74 93 73 91 / 20 20 20 40 CHANUTE 72 92 72 88 / 20 20 30 40 IOLA 72 92 71 87 / 20 20 40 40 PARSONS-KPPF 73 93 73 90 / 20 20 30 40 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 432 PM CDT SAT AUG 15 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-162145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 432 PM CDT SAT AUG 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE THIS EVENING...AND AGAIN AFTER MIDNIGHT...GENERALLY WEST OF THE FLINT HILLS. THE MAIN THREATS WILL BE WINDS TO 50 MPH AND DIME SIZED HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ON SUNDAY...A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA...REACHING THE TURNPIKE CORRIDOR BY LATE AFTERNOON. STRONG TO SEVERE STORMS ARE EXPECTED TO DEVELOP ALONG THE COLD FRONT BY LATE AFTERNOON AND PERSIST INTO THE EVENING HOURS. AS THE OVERNIGHT PROGRESSES...ANOTHER ROUND OF STRONG TO SEVERE STORMS MAY MOVE IN FROM WESTERN KANSAS. THE PRIMARY THREATS SUNDAY AND SUNDAY NIGHT WILL BE QUARTER SIZED HAIL...60 MPH WINDS AND LOCALLY HEAVY RAINFALL. THE FRONTAL BOUNDARY MAY THEN STALL ACROSS SOUTHERN KANSAS OR NORTHERN OKLAHOMA...KEEPING THUNDERSTORM CHANCES AROUND THROUGH TUESDAY. PERIODIC BOUTS OF STRONG TO MARGINALLY SEVERE STORMS ARE ANTICIPATED MONDAY THROUGH TUESDAY...WHICH MAY LEAD TO SOME HEAVY RAINFALL AMOUNTS AND LOCALIZED FLOODING CONCERNS. STAY TUNED FOR LATER FORECASTS AND OUTLOOKS. THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH LATE WEEK...AS A SECOND COLD FRONT DROPS SOUTHEAST ACROSS THE PLAINS. A FEW STRONG STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED LATE SUNDAY AFTERNOON AND NIGHT...AND POTENTIALLY MONDAY THROUGH TUESDAY AS WELL. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ADK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 414 PM CDT SAT AUG 15 2009 KSZ083-152145- SEDGWICK- 414 PM CDT SAT AUG 15 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SEDGWICK COUNTY... AT 412 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR CLEARWATER...OR 14 MILES NORTH OF WELLINGTON...AND MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HOWERTON
The national radar mosaic for the moment the first event began.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
The report was relayed by Kake-TV.
Wind measured by KSN-TV weatherlab network.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193239, 193240, 193241, 193242, 193243, 193244, 193245, 193246, 193247.